Florida, 2007

Hail and Damaging Wind in Florida, May 3, 2007

May 3, 2007 · NWS MLB · 5 events in 1 county or zone

Nearly stationary thunderstorms formed along the seabreeze boundary near the coast in Martin and St. Lucie counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Nearly stationary thunderstorms formed along the seabreeze boundary near the coast in Martin and St. Lucie counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 3, 9:30 AM EST, 3 hours 41 minutes earlier.

Area forecast discussion, May 3, 9:30 AM EST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1030 AM EDT THU MAY 3 2007

.DISCUSSION...
VERY WEAK PGRAD OVER THE CWA DUE TO A BROAD RIDGE AXIS OVER THE N FL
PENINSULA.  AIRMASS REMAINS QUITE DRY OVER THE REGION WITH 12Z
SOUNDINGS REPORTING PW VALUES GENERALLY AOB 1.0.  LARGE PALL OF
SMOKE/HAZE OVER THE N HALF OF FL CAN BE READILY SEEN ON VSBL SAT
IMAGERY.  LCLLY DENSE AREAS OF FOG/SMOKE NE OF ORLANDO HAS MIXED
OUT...BUT SKIES WILL REMAIN HAZY OVER THE INTERIOR. THE WEAK PGRAD
WILL ALLOW THE EAST COAST SEBREEZE TO FORM LATER TODAY AND PUSH WELL
INLAND...WHICH SHOULD SCOUR OUT SOME OF THE SMOKE/HAZY CONDITIONS.
BAND OF ENHANCED LOW LVL MOISTURE OVR THE GULF STREAM MAY BE JUST
ENOUGH TO SQUEEZE OUT AN ISOLD SHRA OVER MARTIN...OKEECHOBEE...AND
ST. LUCIE COUNTIES.

WILL UPDATE ZONES TO ADD SMALL POPS OVER THE SRN CWA...ALSO TO
REMOVE DENSE MORNING FOG/SMOKE/HAZE. REMAINDER OF THE FCST WILL BE
UNCHANGED.

&&

.AVIATION...
VSBYS ALREADY IMPROVING TO VFR WITH SOME IFR CIGS STILL NOTED FM
KMCO-KORL-KSFB-KEVB. EXPECTED CONTINUED IMPROVEMENT THROUGH LATE
AFTN AS THE EAST COAST SEA BREEZE FORMS AND PUSHES WELL INLAND.
PROBABLY LOOKING AT A RETURN OF IFR CIGS/VSBYS IN DENSE SMOKE/FOG
ACROSS THE NRN AERODROMES (KDAB/KLEE/KSFB/KMCO AND PSBLY KISM)
ONCE AGAIN LATE TONIGHT.

&&

.MARINE...
NO HIGHLIGHTS...NO SIG CHANGES. RIDGE AXIS OVERHEAD WILL KEEP WINDS
BLO 10KTS...SEAS AOB 2FT.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FROM 1 PM TO 7 PM TODAY FOR INLAND VOLUSIA-
     NORTHERN LAKE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN LAKE.

AM...NONE.

&&

SHORT TERM/AVIATION...BRAGAW
LONG TERM....CRISTALDI
Hazardous weather outlook, May 3, 4:15 AM EST, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
515 AM EDT THU MAY 3 2007

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
031900-
COASTAL WATERS FROM FLAGLER BEACH TO COCOA BEACH OUT 20 NM-
COASTAL WATERS FROM COCOA BEACH TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO COCOA BEACH 20 TO 60 NM OFFSHORE-
WATERS FROM COCOA BEACH TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
515 AM EDT THU MAY 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...DENSE FOG/SMOKE IMPACT...
SMOKE FROM ONGOING BRUSH FIRES IN SOUTHERN FLAGLER COUNTY WILL
DRIFT SOUTH AND COMBINE WITH MORNING FOG TO PRODUCE AREAS OF VERY
THICK FOG AND SMOKE MAINLY WEST AND NORTH OF THE INTERSTATE FOUR
CORRIDOR. COMMUTERS SHOULD BE READY FOR QUICK DROPS IN THE VISIBILITY
DURING THEIR DRIVE TO WORK THIS MORNING.

..FIRE WEATHER IMPACT...
THE POTENTIAL FOR LONG DURATIONS OF LOW RELATIVE HUMIDITY AND VERY
DRY SOIL AND FUEL CONDITIONS HAS PROMPTED A FIRE WEATHER WARNING
FOR INTERIOR COUNTIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A BACK DOOR COLD FRONT WILL BE CAPABLE OF PRODUCING SCATTERED
LIGHTNING STORMS AND SHOWERS AS IT MOVES DOWN THE PENINSULA LATE
SATURDAY INTO SUNDAY. A STRENGTHENING PRESSURE GRADIENT WILL
PRODUCE INCREASING WINDS AND SEAS OVER THE COASTAL WATERS MONDAY
AND TUESDAY WITH BREEZY CONDITIONS COASTAL AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

WIMMER

In the hours before

Special weather statement, May 3, 12:33 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
133 PM EDT THU MAY 3 2007

FLZ059-031815-
ST. LUCIE-
133 PM EDT THU MAY 3 2007

...STRONG THUNDERSTORM AFFECTING NORTHEASTERN SAINT LUCIE COUNTY...

AT 133 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A STRONG STORM OVER SAINT LUCIE AIRPORT.  THE STORM WAS NEARLY
STATIONARY. LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE SAINT
LUCIE VILLAGE AND LAKEWOOD PARK.

THIS STORM MAY PRODUCE A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME
SIZE...AND GUSTY WINDS TO AROUND 40 MPH.

TORRENTIAL RAINFALL CAN ALSO BE EXPECTED...CAUSING TEMPORARY PONDING
ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. STATE LAW REQUIRES
HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS ARE IN USE.

CRISTALDI
Special weather statement, May 3, 12:49 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
149 PM EDT THU MAY 3 2007

FLZ054-059-064-031830-
INDIAN RIVER-MARTIN-ST. LUCIE-
149 PM EDT THU MAY 3 2007

...INTENSE LIGHTNING STORMS LINING UP ALONG THE EAST COAST SEA
BREEZE OVER THE TREASURE COAST...

AT 149 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND STORMS FORMING ALONG THE EAST COAST SEA BREEZE...WITH
VERY INTENSE CELLS SOUTH OF SEBASTIAN IN INDIAN RIVER COUNTY...ON
THE WESTERN OUTSKIRTS OF FORT PIERCE IN SAINT LUCIE COUNTY...AND
NEAR INDIANTOWN IN MARTIN COUNTY.

THESE STORM MAY PRODUCE A SOME SMALL HAIL...PEA TO DIME SIZE...GUSTY
WINDS TO AROUND 40 MPH...AND FREQUENT LIGHTNING.

TORRENTIAL RAINFALL CAN ALSO BE EXPECTED...CAUSING TEMPORARY PONDING
ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. STATE LAW REQUIRES
HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS ARE IN USE.

MOST PEOPLE WHO ARE STRUCK BY LIGHTNING IN FLORIDA ARE STRUCK EITHER
PRIOR TO THE RAIN REACHING THEIR LOCATION...OR AFTER THE RAIN HAS
ENDED. HEAD INDOORS IF SKIES LOOK THREATENING.

CRISTALDI

The radar

The Melbourne radar (KMLB), 97 km away, was scanning. The volume nearest the first event began at 18:12 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, St. Lucie

When
May 3, 1:11 PM EST
Where
St. Lucie County, 1.97 mi WNW of Port St Lucie
Reported by
Emergency Manager
Coordinates
27.280, -80.350

Two funnel clouds were reported near the Traditions subdivision at Port St. Lucie.

Hail, St. Lucie

When
May 3, 1:12 PM EST
Where
St. Lucie County, 1.97 mi WNW of Port St Lucie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
27.281, -80.350

Hail, St. Lucie

When
May 3, 1:14 PM EST
Where
St. Lucie County, 1.97 mi WNW of Port St Lucie
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
27.280, -80.350

Thunderstorm Wind, St. Lucie

When
May 3, 1:20 PM EST
Where
St. Lucie County, 1.97 mi WNW of Port St Lucie
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
27.281, -80.350

A few trees were blown down in the Traditions subdivision.

Hail, St. Lucie

When
May 3, 1:22 PM EST
Where
St. Lucie County, 1.97 mi WNW of Port St Lucie
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
27.281, -80.350

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35968, 35969, 35976, 35991, 35990.